Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Buffalo, NY

July 7, 2020Cattaraugus County, New York

NWS Buffalo, NY issued this special weather statement at Jul 7, 2020, 4:32 PM EDT for Cattaraugus County, New York. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2020, 4:32 PM EDT (20:32 UTC)
Expired
Jul 7, 2020, 5:45 PM EDT
In force
73 min
Issued by
NWS Buffalo, NY

County Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 99 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

187 
WWUS81 KBUF 072032
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
432 PM EDT Tue Jul 7 2020

NYZ020-072145-
Cattaraugus-
432 PM EDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CATTARAUGUS
COUNTY...

At 430 PM EDT, a strong thunderstorm was located over Allegany State
Park, moving east at 15 mph.

This storm may drop an inch of rain on some locations, with ponding 
of water on roadways possible. Winds in excess of 30 mph are also 
possible with this storm.

Locations impacted include...
Olean, Salamanca, Allegany State Park, Allegany, St. Bonaventure,
Weston Mills, Carrollton, Portville, Vandalia, Knapp Creek, Rock City
Park, Limestone, Kill Buck and Haskell Flats.

This includes Interstate 86 between exits 18 and 26.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4200 7885 4216 7885 4216 7831 4200 7831
TIME...MOT...LOC 2030Z 276DEG 15KT 4206 7875 
$$

Apffel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 7, 2:48 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 7, 2:48 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
248 PM EDT Tue Jul 7 2020

.SYNOPSIS...
Heat and humidity will build through the rest of the week, peaking
on Thursday and Friday. The majority of the time will be dry,
although a few widely scattered showers and thunderstorms are
possible each afternoon and evening mainly inland from the lakes. A
weak cold front will arrive Saturday and bring a better chance of
showers and thunderstorms, and will also bring somewhat cooler
temperatures to the region by Sunday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Flat ridging to our west will continue to pump uncomfortably warm
and increasingly humid air into the region. Hot across the lake
plains with heat indices Wednesday in the 90s. Minimal chances for
any rain with widely separated convection Southern Tier and east of
Rochester this afternoon...regionwide with an elevated frontal
passage early Wednesday.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
...Dangerously High Apparent Temperatures Thursday and Friday...

A semblance of a Rex block over the eastern U.S. will continue to
support H85 temps that will hover near 20c. This will translate into
daily highs Thursday and Friday in the 90s across the lake plains
where high humidity will boost the apparent temps to between 95 and
100. Heat Advisories will remain in effect across the Lake Plains
and into the Finger Lakes region.

Meanwhile...little if any rainfall anticipated. Meager pops highest
on Friday. ECMWF guidance accepted.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Mid-level trough and complex coastal system will combine to bring
some relief from the heat and humidity over the weekend. It
will also lead to increasing chances for showers and
thunderstorms which will be welcomed as the ground has become
parched across many locations. In terms of temperatures, highs
will fall back near or remain slightly above normal with upper
70s to low 80s.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR conditions with light winds will dominate the period. While
there could be a couple showers or slow moving thunderstorms across
the Southern Tier and east of Rochester this afternoon...the bulk of
the region will be convection free. There will be a slightly higher
chance for thunderstorms across the whole region early Wednesday.

As has been the case the past few nights...there will be some valley
fog across the Southern Tier after 08z. The fog could reach up to
the KJHW airfield to produce a few hours of MVFR weather...otherwise
do not expect any issues.

Outlook...

Thursday through Friday...Mainly VFR. Widely scattered showers and
storms each afternoon mainly inland from the lakes with local/brief
flight restrictions. Late night/early morning Southern Tier Valley
fog with local IFR.
Saturday...VFR/MVFR. Showers and thunderstorms likely.
Sunday...Mainly VFR with scattered showers and thunderstorms.

&&

.MARINE...
Relatively light winds will continue on Lakes Erie and Ontario
through the rest of the week with a weak pressure gradient in place.
Winds will generally be under 12 knots and waves under 2 feet.

&&

.CLIMATE...
There will be an extended period of hot weather which has the
potential to break some records. Some daily records will be
within reach over the next several days. Also, the longest
streak of 90-degree days in Buffalo may be in jeopardy. Buffalo
has already hit 90 today, making it 4 days and counting. Here
are the current records...

Buffalo

Tuesday - 94 (1988)
Wednesday - 96 (1988)
Thursday - 92 (1988)
Friday - 95 (1988)

Rochester

Tuesday - 97 (1988)
Wednesday - 100 (1936)
Thursday - 102 (1936)
Friday - 102 (1936)

Watertown

Tuesday - 99 (2008)
Wednesday - 93 (1955)
Thursday - 92 (1955)
Friday - 92 (2007)

Consecutive 90+ Degree Days in Buffalo (Ending Date)
1) 7/10/1988 - 7
2) 7/1/1963 - 5
3) 8/14/1947 - 5
4) 7/6/2020 (ongoing) - 4

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 8 PM EDT Friday for NYZ001>006-010-011-013-
     014.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...RSH
SHORT TERM...RSH
LONG TERM...AR
AVIATION...RSH
MARINE...Hitchcock
CLIMATE...Apffel/RSH
Hazardous weather outlook, Jul 7, 5:03 AM EDT, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
503 AM EDT Tue Jul 7 2020

NYZ001>006-010-011-013-014-080915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Livingston-Ontario-
503 AM EDT Tue Jul 7 2020

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT
FRIDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019>021-085-080915-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
503 AM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A prolonged period of heat and humidity will build across the region
this week. Heat indices will likely peak in the mid 90s Thursday and
Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-080915-
Jefferson-Lewis-
503 AM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A prolonged period of heat and humidity will build across the region
this week. Heat indices will likely peak in the mid 90s Thursday and
Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-080915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
503 AM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Jul 7, 2:43 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Buffalo NY
243 PM EDT Tue Jul 7 2020

NYZ019-071930-
Chautauqua-
243 PM EDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT CHAUTAUQUA COUNTY...

At 243 PM EDT, a strong thunderstorm was located near Lakewood, or 7
miles west of Jamestown, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Jamestown, Lakewood, Falconer, Mayville, Clymer, Long Point State
Park, Jamestown West, Chautauqua Institution, Findley Lake,
Frewsburg, Chautauqua, Busti, Ripley, Gerry, Ellington, Celoron,
Mina, French Creek, Sherman and Sinclairville.

This includes Interstate 86 between exits 4 and 14.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4225 7976 4236 7907 4200 7908 4200 7976
TIME...MOT...LOC 1843Z 256DEG 17KT 4214 7938

RSH
Special weather statement, Jul 7, 4:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
432 PM EDT Tue Jul 7 2020

NYZ020-072145-
Cattaraugus-
432 PM EDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CATTARAUGUS
COUNTY...

At 430 PM EDT, a strong thunderstorm was located over Allegany State
Park, moving east at 15 mph.

This storm may drop an inch of rain on some locations, with ponding
of water on roadways possible. Winds in excess of 30 mph are also
possible with this storm.

Locations impacted include...
Olean, Salamanca, Allegany State Park, Allegany, St. Bonaventure,
Weston Mills, Carrollton, Portville, Vandalia, Knapp Creek, Rock City
Park, Limestone, Kill Buck and Haskell Flats.

This includes Interstate 86 between exits 18 and 26.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4200 7885 4216 7885 4216 7831 4200 7831
TIME...MOT...LOC 2030Z 276DEG 15KT 4206 7875

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:43 PM EDTSpecial Weather StatementBUFChautauqua47 min
Jul 7, 4:44 PM EDTSpecial Weather StatementBUFLewis31 min
Jul 7, 6:31 PM EDTSpecial Weather StatementBUFAllegany29 min

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.